Alert archive / Minnesota / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Grand Forks, ND

April 23, 2022Clearwater County, Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Apr 23, 2022, 1:03 PM CDT for Clearwater County, Polk County, Red Lake County, Minnesota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2022, 1:03 PM CDT (18:03 UTC)
Expired
Apr 23, 2022, 7:15 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Clearwater County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:23 PM CDTFLOOD4 Se Red Lake Falls, MNOVERLAND FLOODING AND MOVING WATER OVER ROAD NEAR BEAUX GALLOT RIVER STREAM.
Apr 23, 5:31 PM CDTFLOODRed Lake Falls, MNFALLEN POWER LINES DUE TO AREAL FLOODING REPORTED VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WGUS53 KFGF 231803
FFWFGF
MNC029-119-125-240015-
/O.NEW.KFGF.FF.W.0003.220423T1803Z-220424T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
103 PM CDT Sat Apr 23 2022

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  West Central Clearwater County in northwestern Minnesota...
  East Central Polk County in northwestern Minnesota...
  Central Red Lake County in northwestern Minnesota...

* Until 715 PM CDT Saturday.

* At 103 PM CDT, the public reported ongoing flooding over US 
  Highway 2 and Minnesota Highway 92. Debris has been washed onto 
  roadways. Minnesota Highway 92 between Highway 32 and 59 are 
  closed. Between 1 and 2 inches of rain have fallen. Additional 
  rainfall amounts of 0.5 to 1 inch are possible in the warned area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Red Lake Falls, Oklee, Plummer, Gonvick, Brooks, Gully, Trail, 
  Terrebonne, Berner and Perault.

This includes the following streams and drainages...
  Red Lake River, Silver Creek, Cyr Creek, Terrebonne Creek, Butcher 
  Knife Creek, Lower Badger Creek, Brooks Creek, Hill River, 
  Clearwater River, Ruffy Brook, Beau Gerlot Creek, Lost River and 
  Browns Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4776 9613 4779 9634 4796 9626 4778 9529
      4768 9558

FLASH FLOOD...OBSERVED

$$

Perroux
1 follow-up statement
908 
WGUS73 KFGF 240007
FFSFGF

Flash Flood Statement
National Weather Service Grand Forks ND
707 PM CDT Sat Apr 23 2022

MNC029-119-125-240017-
/O.EXP.KFGF.FF.W.0003.000000T0000Z-220424T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clearwater MN-Polk MN-Red Lake MN-
707 PM CDT Sat Apr 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM CDT THIS EVENING FOR 
WEST CENTRAL CLEARWATER, EAST CENTRAL POLK AND CENTRAL RED LAKE 
COUNTIES...

A Flood Warning remains in effect for all of the previously warned 
area. Ongoing flooding has caused multiple road closures across the 
area.

LAT...LON 4776 9613 4779 9634 4796 9626 4778 9529
      4768 9558

$$

Perroux

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 12:40 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 23, 12:40 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1240 PM CDT Sat Apr 23 2022

.MESOSCALE DISCUSSION...
Issued at 1220 PM CDT Sat Apr 23 2022

Surface analysis indicates a warm front currently draped on a NW
to SE line in the southern Red River Valley. Satellite
observations indicate some agitated cu in east central South
Dakota with a single thunderstorm producing lightning down there.
Shear vectors are primarily meridional. Shear vectors primarily
are meridional but are more than sufficient to support potential
severe weather along a band of convection. The primary impacts
expected from severe weather will be damaging wind gusts and hail,
with the potential for a few tornadoes. Two phases of the line may
evolve over the next few hours. A west-east line would favor a
QLCS-like tornado threat as shear vectors are more perpendicular
in that area. On the north-south orientation of the line, a more
parallel interaction occurs. However, ample surface vorticity and
surface backing may facilitate some supercell development with
elongated lower level hodographs.

&&

.UPDATE...
Issued at 651 AM CDT Sat Apr 23 2022

Most of the thunderstorm activity has now shifted along and north
of highway 2 and is moving quickly northward. The rainfall
intensity has been up and down, but when it has been heavier, it
is accumulating quickly. Have been issuing areal flood warnings
along these heavier bands lifting northward. With around 1 inch of
rain falling over the course of an hour or so, the ground just
doesn't have any ability to soak it in. Therefore it is running
off into the ditches and low areas. This band is lifting northward
at a pretty decent rate now, so think the heaviest rain should
end in the next few hours. After that there should be somewhat of
a break until the next severe potential this afternoon.

&&

.SHORT TERM...(Today through Sunday)
Issued at 335 AM CDT Sat Apr 23 2022

The main short term issues remain the same as they have been the
past few days...heavy rainfall early this morning, severe weather
this afternoon, and then gusty northwest winds and snowfall late
tonight and Sunday.

As of early this morning, the Colorado Low was located over south
central South Dakota. A warm front extended out to the east of the
low, where Huron and Watertown were both about 70 degrees with a
dewpoint around 60. As this mild and moist air has been pushing
further northward, it is encountering colder air. This has been
producing some fog across the southern Red River Valley into
adjacent areas of west central Minnesota. An inverted trough also
extended north of the low, up toward the Minot area. This has kept
winds from the east-northeast across the FA. Outside of any
thunder activity, winds have been much lower than other areas to
the west and south. Areas with showers and storms have been able
to mix down some stronger wind gusts at times. As for the heavy
rainfall potential yet tonight, will be watching urban areas like
Fargo-Moorhead-West Fargo and Grand Forks-East Grand Forks. Could
see some puddles start to develop if stronger echoes hold over any
of these areas for a longer period of time. The threat is there
too for the rural areas along and north of highway 200, which had
the heavier snow not too long ago.

Moving into the severe weather threat today, it will likely depend
on the fog/low clouds clearing out. As it stands right now, there
is fairly widespread coverage of both. The surface low is expected
to track north-northeast and should be located over north central
or northeast South Dakota by 18z, then somewhere near Fargo by 00z
Sun. This track continues to be slower and slightly further west.
This shift is reflected in the update to the SPC Day 1 Convective
Outlook graphic, which has shunted the slight risk for severe
weather further west...which now includes southeast and east
central North Dakota, as well as the Minnesota areas it had
before. Timing from the previous graphics still looks good, the
afternoon hours being the prime time, and the full spectrum of
hazards still look possible. The latest high resolution models
show a full spectrum of possibilities, so overall confidence in
how this afternoon may develop is not that high. More confident
in the timing, with initiation likely in the early afternoon, and
cells racing eastward out of the FA by late afternoon or early
evening.

As for the flooding threat with this afternoon/evening convection,
it will have to be watched. The coverage of storms should be
lower, but storms can dump heavy amounts of rain quickly. These
storms should also be moving quickly. Training could occur in some
areas, but again, confidence is lower there. The extreme
temperature gradient from northwest to southeast will occur, but
exactly how warm it gets will depend on the clearing. The forecast
currently shows around 70F at Fergus Falls to the mid 30s around
Cando. These warmer temperatures will push out quickly tonight
into Sunday. Gusty northwest winds will move in along with some
snow. Areas along and north of the I94 corridor should see a
dusting of snow late tonight, Sunday, into Sunday evening. The
Devils Lake region could still see up to 2 inches or so.

.LONG TERM...(Sunday night through Friday)
Issued at 335 AM CDT Sat Apr 23 2022

Impacts across the extended period look to be minimal as the H5
Colorado Low moves out of the area. Snow chances come to an end
prior to sunrise Monday morning, with partial clearing during the
afternoon. Monday's temperatures will be well below average, with
highs only reaching the upper 20s to middle 30s. After a cold night
Monday into Tuesday, return flow brings slightly warmer air back
into the area, with highs in the middle 30s to middle 40s.

The warmup continues into Wednesday and Thursday as highs climb into
the 40s and 50s under a developing, but progressive, H5 ridge. This
will push to the east late next week, giving way for another chance
for showers and possibly a thunderstorm or two. At this time, the
temperature profile looks to keep most or all or the precipitation
liquid.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 651 AM CDT Sat Apr 23 2022

Challenging set of TAFs for a number of reasons. Wind speeds have
been up and down all night, but as the main rain band pushes off
to the north, they should hold more consistently in the 15 to 25
mph range. With the proximity of the surface low, and exactly
where it tracks, could bring wide ranging wind directions and
speeds. Think once this main band along highway 2 lifts northward
over the next few hours, there should be somewhat of a break. Low
confidence on exactly what ceilings will do. Models are trying to
bring some clearing into southeast North Dakota and west central
Minnesota, so ceilings could rise and potentially scatter out at
KFAR and KBJI, maybe even KGFK. The window for severe storms this
afternoon will likely be in the mid to late afternoon. Overall,
don't think that window will be for too long at any one site.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...Perroux
UPDATE...Godon
SHORT TERM...Godon
LONG TERM...Lynch
AVIATION...Godon
Hazardous weather outlook, Apr 23, 6:06 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
606 AM CDT Sat Apr 23 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
606 AM CDT Sat Apr 23 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue across the area this
morning. If these storms linger or train across any area, minor
overland flooding or flash flooding are possible.

Scattered severe thunderstorms are possible this afternoon into
the early evening, mainly across east central and southeast North
Dakota into areas along and south of highway 2 in Minnesota. Hail
up to 1.50 inches, wind gusts to 60 mph, and an isolated tornado
are possible. Minor overland flooding or flash flooding could also
occur.

More light snow will spread into areas west of Devils Lake late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will continue Sunday into Sunday evening. Most areas
can expect a dusting, but the Devils Lake region could see around
2 inches. Northwest wind gusts up to 50 mph are also possible
along and west of the Red River Valley Sunday into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Apr 23, 11:57 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1157 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY RAIN       4 N DETROIT LAKES       46.87N 95.84W
04/23/2022  M1.50 INCH       BECKER             MN   PUBLIC

            CITIZEN REPORTED MEASURED 1.5 INCHES OF RAIN
            IN GAUGE VIA FACEBOOK.

&&
Local storm report, Apr 23, 12:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1227 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     FLOOD            SOLWAY                  47.52N 95.13W
04/23/2022                   BELTRAMI           MN   EMERGENCY MNGR

            OVERLAND FLOODING ON ROADWAY WATER IS
            ENCROUCHING ON POWER STATION.

&&
Local storm report, Apr 23, 12:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1231 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLOOD            BEMIDJI                 47.48N 94.88W
04/23/2022                   BELTRAMI           MN   EMERGENCY MNGR

            OVERLAND FLOODING PRETRUDING ONTO HIGHWAY 2
            NORTH, AND WEST OF BELTRAMI COUNTY LINE HAS
            MOVING WATER ON ROAD.

&&
Local storm report, Apr 23, 12:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1234 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     FLOOD            5 ENE THOMPSON          47.80N 97.01W
04/23/2022                   GRAND FORKS        ND   PUBLIC

            REPORTS OF COLE CREEK HAS REACHED AN
            ESTIMATED DEPTH OF 25FT AND USUAL DEPTH IS 3
            FT RELAYED VIA FACEBOOK.

&&
Local storm report, Apr 23, 12:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FLOOD            6 S CASSELTON           46.81N 97.21W
04/23/2022                   CASS               ND   PUBLIC

            MOVING WATER OVER ROADWAYS ON CASS COUNTY
            ROAD 6 WITH FULL DITCHES ALONG MAIN ROAD.

&&
Local storm report, Apr 23, 12:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1256 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     FLOOD            4 S ANETA               47.62N 97.99W
04/23/2022                   GRIGGS             ND   PUBLIC

            PUBLIC REPORTED MOVING WATER WITH DEBRIS
            OVER HIGHWAY 32 VIA FACEBOOK.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin29 min
Apr 23, 12:15 AM CDTSpecial Weather StatementFGFClearwater60 min
Apr 23, 2:50 AM CDTSpecial Weather StatementFGFClearwater40 min
Apr 23, 3:57 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater48 min
Apr 23, 4:32 AM CDTAreal Flood WarningFGFBeltrami, Clearwater, Mahnomen, Norman, Pennington, Polk and 1 more11 hr
Apr 23, 4:51 AM CDTSpecial Weather StatementFGFPennington, Red Lake39 min
Apr 23, 5:35 AM CDTSpecial Weather StatementFGFBeltrami25 min
Apr 23, 6:03 AM CDTSpecial Weather StatementFGFBeltrami57 min
Apr 23, 6:18 AM CDTAreal Flood WarningFGFMarshall, Pennington, Polk10 hr
Apr 23, 7:20 AM CDTAreal Flood WarningFGFBeltrami, Clearwater, Hubbard, Lake of the Woods, Marshall, Pennington and 1 more18 hr
Apr 23, 8:00 AM CDTRiver Flood WarningFGFPennington4 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFNorman6 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFNorman27 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFPolk12 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFNorman6 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFClay5 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFClay5 days
Apr 23, 10:13 AM CDTRiver Flood WarningFGFRoseau4 days
Apr 23, 11:13 AM CDTFlash Flood WarningFGFPolk9 hr
Apr 23, 11:32 AM CDTRiver Flood WarningFGFNorman28 days
Apr 23, 11:58 AM CDTFlash Flood WarningFGFClearwater6 hr
Apr 23, 1:27 PM CDTWind AdvisoryFGFClay, Grant, Otter Tail, Wilkin5 hr
Apr 23, 3:56 PM CDTSevere Thunderstorm WarningFGFPolk49 min
Apr 23, 4:05 PM CDTWinter Weather AdvisoryFGFKittson, Marshall, Polk42 hr
Apr 23, 4:47 PM CDTAreal Flood WarningFGFMarshall, Pennington, Polk4 days
Apr 23, 5:03 PM CDTSpecial Weather StatementFGFNorman27 min
Apr 23, 5:10 PM CDTAreal Flood WarningFGFBecker, Clearwater, Mahnomen, Polk, Red Lake4 days
Apr 23, 5:22 PM CDTFlash Flood WarningFGFNorman6 hr
Apr 23, 5:28 PM CDTSpecial Weather StatementFGFPolk32 min
Apr 23, 5:36 PM CDTSevere Thunderstorm WarningFGFPolk24 min
Apr 23, 6:00 PM CDTSpecial Weather StatementFGFPolk45 min
Apr 23, 6:09 PM CDTAreal Flood WarningFGFBeltrami, Clearwater, Mahnomen, Norman, Pennington, Polk and 1 more4 days
Apr 23, 6:26 PM CDTFlash Flood WarningFGFPolk6 hr

Nearby

Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.